Alert archive / Montana / Flash Flood Warnings in 2004
Flash Flood Warning 6, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Aug 23, 2004, 9:50 AM MDT for Lewis and Clark County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2004, 9:50 AM MDT (15:50 UTC)
- Expired
- Aug 23, 2004, 3:45 PM MDT
- In force
- 6 hr
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Lewis and Clark County, MT
The radar
The Missoula radar (KMSX), 102 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 3.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTFX 231600 FFWTFX MTC049-232145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 950 AM MDT MON AUG 23 2004 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA FOR THE SNOW TALON BURN AREA * UNTIL 345 PM MDT * AT 950 AM MDT...VERY HEAVY RAIN CONTINUES OVER CENTRAL LEWIS AND CLARK COUNTY. RAINFALL AMOUNTS OF OVER AN INCH HAVE BEEN REPORTED IN THE BURN AREA. ADDITIONAL RAINFALL AMOUNTS OF A QUARTER...TO ONE HALF INCH ARE LIKELY OVER THE BURN AREA FROM 10 AM THIS MORNING TO 3 PM THIS AFTERNOON. EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF SMALL CREEKS...AND MAY TRIGGER DEBRIS FLOWS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4695 11269 4700 11244 4729 11254 4722 11285 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:30 AM MDT, 6 hours 20 minutes earlier.
Area forecast discussion, Aug 23, 3:30 AM MDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
330 AM MDT MON AUG 23 2004
.DISCUSSION...
ACTIVE DAY WEATHER WISE EXPECTED ACROSS THE NORTHERN TWO THIRDS OF
THE CWA TODAY. UPPER LEVEL TROF THAT WAS SUPPOSED TO MOVE ACROSS THE
REGION LAST NIGHT...IS SLOW...AND WILL MOVE ACROSS THE AREA TODAY.
AS A RESULT...RAIN WILL CONTINUE THROUGHOUT THE MORNING HOURS OVER
THE WESTERN HALF OF NORTH CENTRAL MONTANA....WITH RAIN LIKELY IN
MOST OTHER AREAS. ADDITIONAL RAINFALL AMOUNTS OF A QUARTER TO ONE
HALF INCH ARE POSSIBLE FROM 3 AM TO 10 AM THIS MORNING...MAINLY WEST
OF LINE FROM HAVRE...TO FORT BENTON...TO BELT...TO WHITE SULPHUR
SPRINGS. FLASH FLOOD WARNING WILL CONTINUE THEN FOR THE SNOW TALON
BURN AREA IN LEWIS AND CLARK COUNTY...JUST NORTH OF LINCOLN.
TEMPERATURES WILL NOT CLIMB MUCH TODAY OVER THE NORTH...DUE TO
PRECIP AND CLOUDS.
FOR TONIGHT...EXPECT THE SHOWERS TO BECOME MORE ISOLATED AFTER
MIDNIGHT...AS THIS STORM SYSTEM STARTS TO PULL AWAY FROM EASTERN
MONTANA.
FOR TUESDAY THROUGH WEDNESDAY...EXPECT THE FLOW ALOFT TO BECOME A
BIT MORE WESTERLY. THIS WILL RESULT IN GUSTY DOWNSLOPE WINDS
DEVELOPING OVER THE NORTHERN PLAINS...AND A CHANCE FOR SHOWERS OVER
THE WESTERN AND SOUTHWEST REGIONS. THE PRECIPITATION WILL BEGIN TO
SPREAD BACK OVER THE ENTIRE REGION ON WEDNESDAY...AS A STRONGER
UPPER LEVEL DISTURBANCE AND ANOTHER PACIFIC COLD FRONT APPROACH THE
REGION BY THE AFTERNOON. EXPECT THE COOL START TO THE WEEK TO
CONTINUE...WITH AFTERNOON TEMPERATURES REMAINING ABOUT 10 TO 15
DEGREES BELOW NORMAL FOR BOTH TUESDAY AND WEDNESDAY. BRUSDA
WEDNESDAY NIGHT THROUGH MONDAY...UPPER TROF OVER THE PACIFIC
NORTHWEST WEDNESDAY NIGHT WITH MOIST SOUTHWEST FLOW ALOFT OVER THE
AREA. THIS PATTERN PERSISTS THROUGH THURSDAY PROVIDING COOL AND WET
CONDITIONS. THE UPPER TROF LIFTS OUT FRIDAY AND A NORTHWEST FLOW
ALOFT REGIME SETS UP OVER THE AREA THROUGH THE WEEKEND...BRINGING
GENERALLY DRY CONDITIONS OVER THE PLAINS AND ISOLATED SHOWERS OVER
THE WESTERN MOUNTAINS. MODELS INDICATE WEAK RIDGING OVER THE AREA
MONDAY. TEMPERATURES REMAIN BELOW SEASONAL AVERAGES THURSDAY AND
FRIDAY BUT GRADUALLY WARM THROUGH THE WEEKEND AND INTO MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF RB 063/047 068/046 069 17+22
EEBBB 045/065 045/068 046/074 050/074 050 34542000000
CTB RB 062/046 065/044 066 17+32
EEBBB 043/060 044/066 045/071 048/071 048 34543000000
HLN RB 067/048 068/049 069 17+23
EEBBB 049/069 047/068 048/075 052/075 052 34442000000
BZN RB 067/046 069/045 070 17623
BEBBB 040/070 040/067 041/074 044/074 044 34442000000
WEY RB 058/037 058/034 060 17743
BEBBB 032/064 040/064 041/071 044/071 044 33342311000
DLN RB 064/044 063/044 065 17523
TEBBB 039/068 039/064 040/074 043/074 043 35542000000
HVR RB 064/049 070/050 072 17+31
EEBBB 047/067 048/070 049/074 050/074 050 23442000000
LWT RB 065/046 069/045 071 17722
BEBBB 044/068 045/063 046/075 046/075 046 33442000000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WARNING FOR THE SNOW TALON BURN AREA OF 2003 UNTIL
10 AM THIS MORNING.
&&Hazardous weather outlook, Aug 23, 5:30 AM MDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 530 AM MDT MON AUG 23 2004 MTZ014-241105- CENTRAL AND SOUTHERN LEWIS AND CLARK 530 AM MDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY A FLASH FLOOD WARNING CONTINUES FOR THE SNOW TALON BURN AREA OF 2003. RAIN...HEAVY AT TIMES...CONTINUES TO FALL OVER THE BURN AREA. THE RAIN WILL BEGIN TO LET UP IN INTENSITY OVER THE BURN AFTER 11 AM THIS MORNING. ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER...TO ONE HALF INCH OVER THE BURN AREA THIS MORNING WILL LEAD TO THE POTENTIAL FOR FLASH FLOODING. PLEASE REFER TO THE GTFFLSTFX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008>013-015-044>055-241105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 530 AM MDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. NO WATCHES...WARNING...OR ADVISORIES ARE CURRENTLY IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 23, 8:49 AM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
849 AM MDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN SIMMS 47.49N 111.93W
08/23/2004 0.75 INCH CASCADE MT TRAINED SPOTTER
0800 AM HEAVY RAIN 3 N DILLON 45.26N 112.63W
08/23/2004 0.41 INCH BEAVERHEAD MT TRAINED SPOTTER
0800 AM HEAVY RAIN LINCOLN 46.96N 112.68W
08/23/2004 1.00 INCH LEWIS AND CLARK MT TRAINED SPOTTER
0800 AM HEAVY RAIN 22 SSE LEWISTOWN 46.77N 109.25W
08/23/2004 0.42 INCH FERGUS MT TRAINED SPOTTER
0800 AM HEAVY RAIN 5 S MOORE 46.90N 109.69W
08/23/2004 0.50 INCH FERGUS MT TRAINED SPOTTER
0800 AM HEAVY RAIN 5 E BOULDER 46.24N 112.01W
08/23/2004 1.45 INCH JEFFERSON MT TRAINED SPOTTER
30 HOUR STORM TOTAL
0800 AM HEAVY RAIN HOBSON 47.00N 109.87W
08/23/2004 0.48 INCH JUDITH BASIN MT TRAINED SPOTTER
0800 AM HEAVY RAIN 5 N BENCHLAND 47.15N 110.02W
08/23/2004 0.50 INCH JUDITH BASIN MT TRAINED SPOTTER
&&
THESE ARE RAINFALL REPORTS ENDING AT 8AM FROM NORTHCENTRAL AND
SOUTHWEST MONTANA. UNLESS OTHERWISE NOTED...THESE ARE 24 HOUR TOTALS.
RHDThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:20 AM MDT | Flash Flood Warning | TFX | Lewis and Clark | 8 hr |
Nearby
Flash Flood Warnings in Montana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.